Alert archive / New York / Coastal Flood Statements in 2016

Coastal Flood Statement 28, NWS New York, NY

October 16, 2016Nassau County, Queens County, New York

NWS New York, NY issued this coastal flood statement at Oct 16, 2016, 6:18 PM EDT for Nassau County, Queens County, New York. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2016, 6:18 PM EDT (22:18 UTC)
Expired
Oct 16, 2016, 10:00 PM EDT
In force
4 hr
Issued by
NWS New York, NY

Counties Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WHUS41 KOKX 162218
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
618 PM EDT SUN OCT 16 2016

...LOCALIZED MINOR COASTAL FLOODING THIS EVENING AND MONDAY
MORNING...

NYZ178-179-170215-
/O.NEW.KOKX.CF.S.0028.161016T2218Z-161017T0200Z/
/O.CON.KOKX.CF.S.0027.161017T1200Z-161017T1500Z/
SOUTHERN QUEENS-SOUTHERN NASSAU-
618 PM EDT SUN OCT 16 2016

...LOCALIZED MINOR COASTAL FLOODING THIS EVENING...

* LOCATIONS...SOUTH SHORE BACK BAYS QUEENS AND NASSAU
  COUNTIES...PARTICULARLY NEAR THE ROCKAWAYS AND EASTERN JAMAICA
  BAY FOR THIS EVENING.

* TIDAL DEPARTURES...MOSTLY AROUND A FOOT...BUT LOCALLY UP TO
  AROUND 2 FEET FOR BOTH TIDE CYCLES TONIGHT AND MONDAY MORNING.

* TIMING...6 TO 10 PM MONDAY THIS EVENING DURING HIGH TIDE AND 8
  TO 11 AM DURING THE MONDAY MORNING HIGH TIDE.

* IMPACTS...LOCALIZED MINOR FLOODING OF THE MOST VULNERABLE
  COASTAL AREAS.


$$

NYZ075-170215-
/O.CON.KOKX.CF.S.0027.161017T1200Z-161017T1500Z/
KINGS (BROOKLYN)-
618 PM EDT SUN OCT 16 2016

...SOUTH SHORE BACK BAY MINOR COASTAL FLOODING POSSIBLE...

* LOCATIONS...SOUTH SHORE BACK BAYS OF KINGS COUNTY

* TIDAL DEPARTURES...UP TO 1 FOOT ABOVE ASTRONOMICAL TIDE LEVELS.

* TIMING...8 TO 11 AM MONDAY MORNING DURING HIGH TIDE.

* IMPACTS...LOCALIZED MINOR FLOODING OF THE MOST VULNERABLE 
  COASTAL AREAS.


$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 16, 3:50 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Oct 16, 3:50 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service New York NY
350 PM EDT Sun Oct 16 2016

.SYNOPSIS...
A weak cold front then moves near the area from the northwest
tonight into Monday morning. The front moves back north as a warm
front Monday afternoon and evening. High pressure over the
western Atlantic then regains control into Wednesday before a cold
front moves into the area Wednesday night into Thursday. The front
stalls nearby for the end of the week with low pressure developing
along it.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Clouds increase as a weak cold front approaches from the northwest
tonight. The weak cold front may only reach the northern portion of
the area Monday morning and latest model run show limited moisture
associated with the front. Temperatures tonight will be in the mid
to upper 50s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
A mid level ridge will gradually build aloft Monday. The frontal
boundary across New York and New England should lift to the north
and northeast on Monday night. Other than an isolated shower north
and west of NYC during the early morning hours, dry conditions are
expected. Temperatures on Monday will be in the mid to upper 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
High pressure will be the dominant feature for Tuesday and
Wednesday, with only a weakening cold front approaching late in the
day Wednesday. This front will have limited moisture with it, and
will therefore continue with a dry forecast for both days. With the
top of the mixed layer 18-19C both days, high temperatures will be
well above normal and records are forecast to be tied or broken. See
the climate section below for record highs both days.

The cold front stalls over or near the CWA Wednesday night and
Thursday while moisture attempts to stream in along the frontal
boundary. Will therefore leave in a slight chance of showers for
Thursday. Highs once again will be above normal.

Global models are starting to come into better agreement for Friday
and Saturday. The longwave pattern amplifies and produces weak low
pressure in the vicinity of the eastern Great Lakes Region on
Friday. At the same time, a tropical or subtropical low fairly well
off the U.S. southeastern seaboard gets drawn north before shifting
northeast and farther out to sea Friday night and Saturday. Some
moisture from this low gets drawn in to the frontal system
associated with the low to our northwest. The combination of the two
systems therefore brings us chances of rainfall primarily Friday and
Friday night. Will cap PoPs at 50% since there is a chance that
moisture from the low to the south remains too far to the east.

The upcoming weekend is then shaping up to be dry for the most part.
There could be a lingering shower for the eastern zones Saturday
morning, then with a cold pool aloft shifting in, maybe a shower or
sprinkle in the afternoon for the NW zones. A weak low or cold front
may then move in on Sunday, but moisture is fairly limited at this
time, so will go with a dry forecast. Temperatures during the
weekend should return back to normal.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
High pressure drifts farther south of the region through tonight.
A cold front approaches tonight and stalls within the region Monday
morning before lifting back north as a warm front.

VFR through the TAF period. A low probability of showers with the
front late tonight into early Monday with the best chance at
KSWF so brief MVFR will be possible here as there could be some
patchy fog as well.

SW winds expected near 10kt with some gusts to 20 kts into the early
evening. Winds diminish a few knots tonight and then become more
westerly Monday morning. Winds trend more SW for Monday afternoon.

.Outlook for 18Z Monday through Friday...
.Monday Afternoon-Wednesday Night...VFR. SW winds 10-15 kt with
gusts to 20 kt Tuesday.
.Thursday-Friday...Showers possible. MVFR possible.

&&

.MARINE...
A cold front approaches the area waters from the northwest tonight.
A strong pressure gradient will remain across the ocean waters into
late tonight as the cold front stalls across New England and high
pressure drifts south. As a result seas are expected to build to
around 5 feet across the ocean waters east of Moriches Inlet
tonight. So will continue with a small craft advisory for east of
Moriches Inlet tonight into Monday morning. For the rest of the
forecast waters expect conditions to remain below small craft level
conditions during this time period.

Mainly dry conditions will continue through the middle of next week.
There is still some of uncertainty with precipitation amounts that
may occur with low pressure Friday and Friday night. There is even a
chance that a widespread significant rainfall doesn't even occur
during this period.

&&

.HYDROLOGY...
Mainly dry conditions will continue through the middle of next
week. There is a high amount of uncertainty with precipitation
amounts that may occur with low pressure at the end of the week.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be running high through Monday with as a
result of a recent full moon. Brief and localized minor coastal
flooding may occur during the Monday morning high tide cycles in the
most vulnerable locations. Around 1/2 to 1 foot of tidal departures
will be needed to result in minor flooding in many spots.

For Tuesday's midday high tide cycle, astronomical high tides will
be trending downward from Monday's. A strengthening SW wind flow
could however be just strong enough to produce some minor coastal
flooding for the south shore back bays of Nassau/Queens/Brooklyn as
well as the western Long Island Sound Coast, primarily in CT. Will
need to continue to watch trends over the next couple of tide
cycles.

&&

.CLIMATE...
Record high temperatures may be tied or broken on Tuesday October
18 and Wednesday October 19. Here are the current records for
these days.

Tuesday October 18
Bridgeport    75/1990
Central Park  82/1928
Islip         74/2006
Kennedy       77/1964
LaGuardia     79/2007
Newark        80/1964

Wednesday October 19
Bridgeport    81/1963
Central Park  83/1963
Islip         74/1998
Kennedy       75/1965
LaGuardia     80/1945
Newark        82/1945

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 11 AM EDT Monday for ANZ350.

&&
Hazardous weather outlook, Oct 16, 3:47 AM EDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
347 AM EDT SUN OCT 16 2016

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-170800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
347 AM EDT SUN OCT 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:41 AM EDTSmall Craft AdvisoryOKX19 hr
Oct 16, 3:31 PM EDTCoastal Flood StatementOKXKings, Nassau, Queens19 hr

Nearby

Coastal Flood Statements in New York, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.